Making the difference interpolation method for splines more stable. (English) Zbl 0725.65013

Let s be a spline of order m associated to a grid without multiple knots. The purpose of this paper is to compute the values \((\Delta^ k_ hs(t))^{m-2}_{k=0}\) where, for any function f: \({\mathbb{R}}\to {\mathbb{R}}\), the forward differences \(\Delta^ k_ hf(t)\) are defined by \(\Delta^ 0_ hf(t)=f(t)\) and \(\Delta^ k_ hf(t)=\Delta_ h^{k-1}f(t+h)- \Delta_ h^{k-1}f(t)\) for any positive integer k, any \(t\in {\mathbb{R}}\), and any \(h\in {\mathbb{R}}\), \(h>0\). It is shown that the values \((\Delta^ k_ hs(t))^{m-2}_{k=0}\) can be computed by solving a linear system of equations of the form \[ \sum^{m-2- k}_{j=0}\gamma^{(\lambda)}_{k,j}\Delta_ h^{k+j}s(t)=\Delta^ k_{\lambda h}s(t)-\sum^{\lambda k- m+1}_{i=0}\theta_{k,i}^{(\lambda,m-1)}\Delta_ h^{m-1}s(t+i\cdot h) \] for \(k=0,...,m-2\), where \(\lambda\) is any integer which is greater than or equal to 2 and the quantities \(\Delta_ h^{m-1}s(t+i\cdot h)\) can be obtained with the aid of a well-known formula. For the computation of the coefficients \(\gamma^{(\lambda)}_{k,j}\) and \(\theta_{k,i}^{(\lambda,m-1)}\) an efficient and numerically stable method is derived.


65D07 Numerical computation using splines
65D05 Numerical interpolation
41A15 Spline approximation
Full Text: DOI


[1] Comtet, L., Advanced Combinatorics (1974), Reidel: Reidel Dordrecht · Zbl 0283.05001
[2] Kapur, J. N., Generalized Pascal’s triangles, Math. Educ., 9, 4, B80-B86 (1975) · Zbl 0337.05008
[3] Schumaker, L. L., Spline Functions; Basic Theory (1981), Wiley: Wiley New York · Zbl 0449.41004
[4] Volk, W., Spezielle Methoden für Splinefunktionen zu äquidistanten Gittern, Report of the Hahn-Meitner-Institute HMI-B 382 (1982), Berlin · Zbl 0507.41010
[5] Volk, W., An efficient raster evaluation method for univariate polynomials, Computing, 40, 163-173 (1988) · Zbl 0629.65017
[6] Volk, W., Proc. 10th Symp. on Algorithms, Strbské Pleso, Die Auswertung von Splinefunktionen einer Veränderlichen auf Punktrastern, 327-330 (1989)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.